NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 1:21 PM MST, 49 minutes earlier.
Area forecast discussion, Jul 20, 1:21 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
221 PM MDT Thu Jul 20 2023
.UPDATE...
Issued at 215 PM MDT Thu Jul 20 2023
The second round of showers and thunderstorms has commenced early
this afternoon with the strongest storm currently over central
Albany Co in WY. Widespread stratiform precipitation has developed
over east-central WY where little instability is present, but
there is plenty of lift associated with the upper level shortwave
passing through. The aforementioned outflow boundary propagating
west from this morning showers and thunderstorms appears to have
cleared the Laramie Range leading to CI farther west.
Additionally, the latest RAP shows the instability axis has also
shifted farther west with MLCAPE around 1000-1200 J/kg. Still
looking at heavy rainfall and large hail as the main threats
through early this evening as storms propagate farther east, but
have noted a slightly southward shift in the CAMs with stronger
storms and UH tracks mainly into CO compared to runs earlier this
morning. These recent environmental changes may lead to a
transition of main thunderstorm hazards to flash flooding earlier
for southeast WY and the southern NE Panhandle. Will continue to
monitor satellite and radar trends, but currently seeing the
beginnings of a line of storms developing in southern WY that
could lead to heavy rainfall with the moist profiles and high PW
values. Will need to pay particular attention to training storms
and areas that already received notable rainfall earlier today.
UPDATE Issued at 1055 AM MDT Thu Jul 20 2023
Latest GOES WV imagery shows a compact progressive shortwave
moving across southern WY that led to initial showers and
thunderstorms early this morning as light stratiform rainfall
continues across the NE Panhandle at this hour. Had some pretty
high rain rates with these storms as KCYS ASOS reported nearly a
half inch in a quick 30 minutes just before 6 AM MDT. MRMS QPE has
been pretty consistent with observations and also had areas of
1-1.5 inches between observation sites with earlier storms in
southern Goshen Co and western Kimball Co. This precipitation has
preconditioned the ground for more heavy rainfall and potential
flash flooding with this afternoon's storms. GOES visible imagery
shows an outflow boundary propagating west towards the Laramie
Range which will be the focal point for additional CI in the
11 AM to 1 PM MDT time frame. CAMs continue to support widespread
strong to severe thunderstorms across much of Laramie Co and
portions of Platte and Goshen Co in WY early this afternoon with
large hail (possibly significant over 2 inches) possible,
especially with clearing skies across southeast WY currently. The
latest SPC outlook has stretched the slight risk area into
southern portions of the CWA from Cheyenne to Kimball for this
afternoon.
&&
.SHORT TERM...(Today - Friday Night)
Issued at 305 AM MDT Thu Jul 20 2023
An active 24-36 hours ahead across southeast Wyoming & the western
Nebraska Panhandle w/ multiple chances for strong to severe storms
in addition to localized flash flooding. A challenging scenario as
both global & high-resolution models have recently had a very hard
time resolving the abnormally moist boundary layer in place due to
the extremely wet antecedent conditions over much of the CWA. This
was seen yesterday with models being much too dry and stable which
created an illusion of a limited severe weather threat. Instead, a
more substantial severe weather episode evolved w/ reports of very
large (baseball size) hail near Torrington. Today is different, as
virtually all guidance appears to have a strong grasp on potential
moisture availability. PWATs today are progged to peak between 1.2
and 1.5 inches for all areas along & east of the Laramie Range at/
around 18z, maximized along the Platte River Valley. This is close
to climatological maximums & 2+ standard deviations above expected
values for mid to late July, per the latest NAEFS analysis. At the
surface, multiple high-resolution models are progging surface dew-
points in the lower 60s from Cheyenne to Wheatland, and then along
and south of the Platte River Valley at mid-day. All CAMs are very
aggressive w/ convection today, but still differ greatly w/ regard
to the overall timing and evolution. HRRR is doing a bit better w/
capturing the surface moisture compared to yesterday, but is still
initializing very poorly with limited convection over the CWA thru
at least late morning. Numerous showers and embedded thunderstorms
have already plagued much of our western areas through much of the
night, occasionally producing wind gusts up to 45 MPH. The concern
is certainly there for another overperforming severe weather event
today.
That said, the first round of convection is already underway, with
a few stronger updrafts currently developing across central Albany
county just north of Laramie with trailing light stratiform to the
west over much of Carbon County. This activity is developing ahead
of the first of two distinct short waves that are poised to impact
the region today, this one tracking very slowly along the Wyoming/
Colorado border. Latest RAP/SPC Mesoanalysis suggests the presence
of moderate elevated instability w/ MUCAPEs of 1000-1500 J/kg over
areas roughly along & south of the Platte River Valley, juxtaposed
with 30-40 knots of effective bulk shear. The 00z NAMNest was very
aggressive with showing the rapid intensification of this activity
after 12z, and the environment would certainly support that. While
the NAMNest has backed off slightly from this idea, believe we may
have a few severe storms capable of producing large hail & perhaps
strong winds in the 12z-18z time frame especially as this activity
quickly moves into an increasingly moist & unstable environment to
the east over the high plains. Hail will most likely be the bigger
hazard w/ early morning convection given the fact that this should
be elevated above a stable boundary layer.
A second vigorous short wave will move in from the northwest later
this morning into the early afternoon, likely merging w/ the first
wave and transitioning the mid-level (H5) flow to northwesterly at
35-45 knots. Meanwhile, moist and deep low-level upslope flow will
persist beneath. CAMs are in excellent agreement that this will be
the trigger for the rapid development of numerous showers & storms
along the Laramie Range, moving rapidly southeast through the late
afternoon and early evening. Given the anomalously moist air mass,
as discussed earlier, efficient rainfall production is likely with
enhanced potential for flash flooding. 1-hour FFG around 1.5 to 2"
should be easily achievable in such an environment, and CAMs still
suggest multiple swaths of such amounts in 1-2 hours, as mentioned
in the afternoon discussion yesterday. WPC has placed a large part
of the area in at least a MRGL Risk for Excessive Rainfall, with a
SLGT Risk over Laramie & Kimball Counties, even a MDT Risk just to
the southeast over northeastern Colorado. Previous expectation was
for heavy rain to dominate the hazard discussion as model guidance
has generally shown less than 1000 J/kg of MLCAPE. Overall thermal
profiles would support potential MLCAPEs around 1500-2000 J/kg, if
clearing can occur behind morning convection, helping push surface
highs into the 70s amidst very cold temperatures aloft & resulting
steep mid-level lapse rates exceeding 8 deg C/km. Further, general
flow will be more than sufficient for organized storms with a deep
layer of 35 to 40 knot flow & substantial low-level veering likely
supporting 45 to 55 knots of effective shear. Supercell structures
are likely with any storms that remain discrete. Flow becomes more
unidirectional/westerly above 10k feet, likely supporting possible
organized/bowing line segments as well. As such, a threat for very
large hail (possibly golf ball or larger w/ discrete storms) along
with damaging winds should accompany the flooding threat. This may
be conditional based on late morning/early afternoon clearing, but
still expect at least a marginal hail/wind threat as well.
Northwesterly flow aloft and near-surface upslope continues Friday
with isolated to widely scattered showers and thunderstorms likely
once again during the afternoon, particularly along & just east of
the Laramie Range. Once again, CAPEs of 1000-2000 J/kg and 30+ kts
of 500-mb flow will support supercell structures with large hail &
damaging winds with any storms that develop. However, would expect
to see some capping issues given the onset of 700-mb WAA as larger
scale ridging begins to translate eastward toward the Rockies.
.LONG TERM...(Saturday - Wednesday)
Issued at 305 AM MDT Thu Jul 20 2023
A few changes from yesterday's forecast... Long range models now
hold onto northwest flow across southeast Wyoming and the Nebraska
panhandle until Monday night. Therefore, dropped temperatures a few
degrees Saturday and Sunday from what they were previously, but kept
overall warmest temperatures Monday as flow transitions to weaker
westerly flow. Tuesday will still be quite hot with temperatures
potentially reaching 100 degrees in the High Plains. The ridge
begins to flatten out Tuesday into the end of the week, cooling
temperatures and increasing precipitation chances, mainly over the
higher terrain.
Opted to increase precipitation chances over the higher terrain
Saturday due to the widespread precipitation likely Thursday into
Friday, which would keep increased moisture at the surface. Saturday
into Sunday, as long as southeast Wyoming and the Nebraska panhandle
maintain northwest flow, there will be at least low end
precipitation chances in the higher terrain. Monday as the flow
transitions to westerly, downsloping, precipitation chances.
However, some long range models are showing a few
shortwave passages Thursday into Friday, potentially weakening the
ridge allowing monsoonal moisture to make its way up to southeast
Wyoming and the Nebraska panhandle. As this is still in days 7+
uncertainty remains high and the pattern will undoubtedly change,
but it is something to watch.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Jul 20 2023
Storms will continue throughout the day, leading to periods of low
CIGs and poor visibility. The main hazards with these storms will be
hail, potentially large in some storms, gusty winds and torrential
rains. Storms will continue through the evening but clear out
tonight. Once storms clear, fog and low stratus development could be
possible during the early morning hours.
&&
.FIRE WEATHER...
Issued at 305 AM MDT Thu Jul 20 2023
No near-term fire weather concerns w/ widespread measurable rain &
potential severe storms today, along with a cooler weather pattern
expected to persist through the end of the week. Fire concerns may
increase late in the weekend through next week w/ a building upper
level ridge forcing daytime highs into the 90s for much of the CWA
with generally lower chances for precipitation.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...MB
SHORT TERM...CLH
LONG TERM...LK
AVIATION...SF
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 20, 5:37 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
637 AM MDT Thu Jul 20 2023
NEZ002-003-019>021-054-055-095-096-211245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
637 AM MDT Thu Jul 20 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Numerous showers and thunderstorms are expected across the western
Nebraska Panhandle today. The strongest storms are expected during
the afternoon and early evening hours. Torrential rainfall and
localized flash flooding, large hail, and damaging winds, are all
possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.
WYZ101>103-106>108-116>119-211245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
637 AM MDT Thu Jul 20 2023
This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Numerous showers and thunderstorms are expected across southeast
Wyoming today, mainly along and east of the Laramie Range. The
strongest storms are expected during the afternoon and early
evening hours. Torrential rainfall and localized flash flooding,
large hail, and damaging winds, are all possible with the
strongest storms.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Isolated to widely scattered showers and thunderstorms are
expected along and just east of the Laramie Range on Friday
afternoon. A few storms may be severe.
.Spotter information statement...
Spotter activation may be needed.
WYZ104-105-109>115-211245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
637 AM MDT Thu Jul 20 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.